Psycho-Babble Medication Thread 104642

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

A Question About Weight and Meds

Posted by ChrisK on May 1, 2002, at 13:09:56

After many years of reading this board I am still confused about the weight factor with meds. Why are so many people willing to give up onthe idea of a med because of possible weight gain? Isn't it better to gain a little weight and have a clear mind rather than be slim and psychologically damaged?

I know that I am still 60 pounds overweight in large part due to Zyprexa but I would rather carry that weight than be in the suicidal state I was in before I started.

There is no doubt that many of the meds that can help us will also cause weight gain but doesn't the psychological benefit outweigh the unwanted side effect?

Can anyone explain why it is better to be suicidally depressed and non functioning than to be fat and reasonably well adjusted? I honestly just don't get it.

 

Re: A Question About Weight and Meds

Posted by n0matter on May 1, 2002, at 13:25:19

In reply to A Question About Weight and Meds, posted by ChrisK on May 1, 2002, at 13:09:56

The general consensus seems to agree that weight gain itself is the cause or at least a contributing factor in certain psychological illnesses. It would definitely bother me and add to my existing anxiety/depression to know that achieving what is likely to be a loose interpretation of "sound mind" would include gaining 20 pounds.

 

Re: A Question About Weight and Meds

Posted by Wade on May 1, 2002, at 14:03:10

In reply to A Question About Weight and Meds, posted by ChrisK on May 1, 2002, at 13:09:56

I agree with you 100%. Although weight gain can be a bit of a bummer, I would rather be a little heavier than to be suffering.

Besides, I think there are too many people that portray the perfect body as a certain weight. The only time I would be concerned is if it is affecting your health in a negative way. Otherwise, what's the fuss?

Wade

 

Re: A Question About Weight and Meds

Posted by tb on May 1, 2002, at 14:23:16

In reply to A Question About Weight and Meds, posted by ChrisK on May 1, 2002, at 13:09:56

I can say that gaining even one pound would put me in a deeper depression WITH the medicine than without. I am bulimic and struggle daily to not think about food, weight, etc, but unfortunately my identity is still based on how much I weigh. I know that body image is not supposed to be an issue, but it is for me. My total self-esteem and identity is wrapped up in what I weigh.
I am also on meds that fortunately haven't caused any weight gain. I feel if I was on "weight-gaining" drugs, I would be far too focused on the weight and would stumble in therapy.
The "benefits" of meds that cause weight gain falls short of what I can live with...weight gain would put me in a suicidal mood
Just my two cents.
tb

 

Re: A Question About Weight and Meds

Posted by Leighwit on May 1, 2002, at 17:22:50

In reply to A Question About Weight and Meds, posted by ChrisK on May 1, 2002, at 13:09:56

> After many years of reading this board I am still confused about the weight factor with meds. Why are so many people willing to give up onthe idea of a med because of possible weight gain? Isn't it better to gain a little weight and have a clear mind rather than be slim and psychologically damaged?
>
> I know that I am still 60 pounds overweight in large part due to Zyprexa but I would rather carry that weight than be in the suicidal state I was in before I started.
>
> There is no doubt that many of the meds that can help us will also cause weight gain but doesn't the psychological benefit outweigh the unwanted side effect?
>
> Can anyone explain why it is better to be suicidally depressed and non functioning than to be fat and reasonably well adjusted? I honestly just don't get it.

You're assuming that "fat and reasonably well adjusted" go together. Perhaps they do in some cases, but certainly not for many others.

Many people are not happy when carrying extra weight ~ and it can go beyond aesthetic body image. Just walking up and down the stairs feels different. Clothes look and feel different; simply daily activities like walking , shopping, traveling, or playing with the kids can all feel different.

In my case, I'm insulin-dependent and have been since childhood. I've had to watch my weight carefully all of my life. Celexa caused such a rapid and major weight gain that it screwed up my insulin requirements and destabilized my disease. I'm using weight Watchers now to try and take that weight off and it's hard work.

In addition, I feel better psychologically as well as physically when I weigh less.

I think it's best if patients feel "okay" talking to their doctors candidly about their feelings on this issue.

I think the old "I'm okay ~ you're okay" Dyerism works well here....If I were you, and I felt better (emphasis on the word "better") in spite of, (or even because of) an extra 60 pounds, I'd be a very (very) happy camper indeed.

 

Re: A Question About Weight and Meds

Posted by chiron on May 1, 2002, at 20:51:35

In reply to A Question About Weight and Meds, posted by ChrisK on May 1, 2002, at 13:09:56

I think it is also more of an issue for women in our society.

 

Re: A Question About Weight and Meds

Posted by katieb on May 1, 2002, at 21:16:27

In reply to Re: A Question About Weight and Meds, posted by chiron on May 1, 2002, at 20:51:35

just wanted to add my 2 cents - i felt the same way when i started paxil, what's a couple pounds? but now i've gained almost 20lbs in 4 months and i think about it constantly because my clothes don't fit, it's harder to move around, and i don't even recognize myself when i look in the mirror. my weight gain is definetly affecting my mental state.

i recently started tapering off paxil and onto celexa hoping that would help. i also just met with a holistic doctor that is going to start acupuncture and a new diet plan in hopes of losing some weight and controlling my anxiety a little better too.

kate


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, dr-bob@uchicago.edu

Script revised: October 4, 2007
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-08 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.